Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 69, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2018, 8:14 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 8:14 PM MDT (02:14 UTC)
- Expired
- Aug 23, 2018, 11:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674
WGUS55 KSLC 240214
FFWSLC
UTC025-240515-
/O.NEW.KSLC.FF.W.0069.180824T0214Z-180824T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
814 PM MDT THU AUG 23 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South central Kane County in southern Utah...
* Until 1115 PM MDT
* At 810 PM MDT, a trained weather spotter reported flash flooding
occurring in the Paria River, with high flows where the river
intersects US-89. Flash flooding is expected to continue
downstream into the Paria Narrows, eventually crossing the
Utah/Arizona border. Radar estimates indicate in excess of 0.5
inch of rain has fallen over the river.
* Anyone in the lower Paria River basin area or the Paria Narrows
needs to move to higher ground immediately!
LAT...LON 3718 11190 3700 11177 3700 11200 3717 11197
$$
MT2 follow-up statements
035 WGUS75 KSLC 240356 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 956 PM MDT THU AUG 23 2018 UTC025-240515- /O.CON.KSLC.FF.W.0069.000000T0000Z-180824T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 956 PM MDT THU AUG 23 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR SOUTH CENTRAL KANE COUNTY... At 954 PM MDT, trained weather spotters report that flash flooding continues in the Paria River down to the Utah/Arizona border. Anyone in the lower Paria River basin area or the Paria Narrows should have already moved to higher ground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3718 11190 3700 11177 3700 11200 3717 11197 $$ MT
067 WGUS75 KSLC 240504 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 1104 PM MDT THU AUG 23 2018 UTC025-240515- /O.CON.KSLC.FF.W.0069.000000T0000Z-180824T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 1104 PM MDT THU AUG 23 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR SOUTH CENTRAL KANE COUNTY... The threat of additional flooding has ended. LAT...LON 3718 11190 3700 11177 3700 11200 3717 11197 $$ 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 4:02 PM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 23, 4:02 PM MDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 402 PM MDT Thu Aug 23 2018 .SYNOPSIS...High pressure will cross the region through early this weekend and then strengthen across the central US through early next week. && .SHORT TERM (Through 06Z Monday)...Isolated to widely scattered showers and thunderstorms have developed this afternoon in a region of enhanced instability where low to mid-level moisture remains elevated near the Utah/Arizona border. Deep layer shear near 20kts allowed at least a few storms to maintain strong updrafts for a sufficient time for hailstone growth near quarter size. Current mesoanalysis indicates increasing stability across southeastern Utah. Expect relatively weak convection to continue. Storm motions will tend to favor east to southeast...which may present a limited flash flood threat across primarily the drainages from roughly the Paria river eastward. Shortwave ridging will continue to build eastward into the area Friday...bringing a short respite from convection..with limited thunderstorm activity tied mainly to the higher terrain. As the ridge shifts eastward Saturday...mid to possibly low-level moisture may briefly increase again before dry southwest flow develops ahead of a trough Sunday. Current experimental HRRR guidance indicates smoke may remain an issue across northern Utah through Saturday morning. .LONG TERM (After 06Z Monday)...Primary forecast problem in the long term period focuses on the early week period where a marked cooldown looks more and more likely, especially across the north. 12z globals, though slightly off in amplitude and timing, continue to key in on a northern branch trough translating across the northern Great Basin Sunday night/Monday. With this a somewhat shallow cold front looks likely to shift south across at least the northern half of the area by Monday afternoon. Opted to add slight chance PoPs in the far northern mountains Monday and decrease temps through Monday night this package, with the temps likely to be noticed more sensibly. The mean pattern thereafter transitions into a flatter and more zonal flow across the Great Basin area through the midweek period. This should promote a gradual warming trend and dry conditions through that time. Do want to note however, that spread increases in guidance regarding specific ridge placement and northern branch evolution during the late week period. && .AVIATION...The SLC terminal is expected to see predominantly VFR conditions through the valid TAF package. However, visibilities may be reduced into the MVFR range in smoke at times into Friday morning. Northwest winds will switch back to southerly around 03z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Merrill/Cheng For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:24 PM MDT | Fire Weather Watch | SLC | Box Elder, Davis, Juab, Millard, Salt Lake, Sanpete and 2 more | 19 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.